Alert archive / Louisiana / Flash Flood Warnings in 2012

Flash Flood Warning 12, NWS Shreveport, LA

March 20, 2012Natchitoches Parish, Sabine Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Mar 20, 2012, 6:24 PM CDT for Natchitoches Parish, Sabine Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2012, 6:24 PM CDT (23:24 UTC)
Expired
Mar 20, 2012, 9:15 PM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Natchitoches Parish, LA, Sabine Parish, LA

What was reported inside it

TimeReportWhereRemark
Mar 20, 9:00 PM CDTFLASH FLOOD9 Ese Florien, LAWATER COVERING HWY 118 NEAR PEASON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 156 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WGUS54 KSHV 202324
FFWSHV
LAC069-085-210215-
/O.NEW.KSHV.FF.W.0012.120320T2324Z-120321T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
624 PM CDT TUE MAR 20 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL NATCHITOCHES PARISH IN NORTHWEST LOUISIANA...
  SABINE PARISH IN NORTHWEST LOUISIANA...

* UNTIL 915 PM CDT

* AT 623 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  VERY HEAVY RAIN THAT CONTINUES TO FALL FROM SHOWERS AND EMBEDDED 
  THUNDERSTORMS OVER THE WARNED AREA. SURFACE REPORTS AND RADAR 
  ESTIMATES INDICATE THAT SOUTHERN SABINE PARISH HAS RECEIVED THREE TO 
  IN EXCESS OF FOUR INCHES OF RAIN SO FAR TODAY...WITH ADDITIONAL HEAVY 
  RAIN EXPECTED TO SPREAD NORTH ACROSS THE WARNED AREAS THIS EVENING. 
  RAINFALL AMOUNTS ACROSS THE REMAINDER OF SABINE AND WESTERN 
  NATCHITOCHES PARISHES HAVE RANGED FROM TWO TO THREE INCHES...AND FLASH 
  FLOODING IS LIKELY OVER GROUNDS THAT ARE ALREADY SATURATED AS THE RAIN 
  CONTINUES TO FALL.    

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CONVERSE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA THROUGH 915 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3126 9361 3132 9368 3137 9364 3147 9374
      3151 9372 3156 9378 3167 9382 3170 9380
      3184 9388 3184 9345 3191 9343 3189 9328
      3136 9323 3136 9338 3127 9344 3127 9353
      3119 9354 3116 9360

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 5:09 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 20, 5:09 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
509 PM CDT TUE MAR 20 2012

.DISCUSSION...
TORNADO THREAT HAS DIMINISHED ACROSS THE REGION AND THE EVENT HAS
TRANSITIONED TO A HEAVY RAIN THREAT. FLOODING WILL CONTINUE TO BE
A CONCERN AS THE UPPER TROUGH OVER W TX IS CUTTING OFF AND WILL
MAKE VERY SLOW PROGRESS EWD. UPDATED ZFP ALREADY SENT TO REMOVE
MENTION OF THE NOW EXPIRED TORNADO WATCH. /09/

&&

.PREV DISCUSSION... /ISSUED 321 PM CDT TUE MAR 20 2012/

DISCUSSION...
ACTIVE FORECAST FOR THE SHORT TERM WITH UPPER-LEVEL LOW PROGGED TO
DRIFT EAST ACROSS NORTH TEXAS BEFORE LIFTING NORTHEAST INTO
OKLAHOMA BY 06Z THURSDAY. BECAUSE OF THE SLOW NORTHEASTWARD PROGRESSION OF
THE UPPER-LOW...ALONG WITH THE SIGNIFICANT AMOUNTS OF RAINFALL
THAT HAVE ALREADY FALLEN ACROSS EAST TEXAS...WENT AHEAD AND
EXTENDED FLASH FLOOD WATCH THROUGH 00Z THURSDAY IN ADVANCE OF
THE NEXT ROUND OF RAINFALL. RE-INTENSIFICATION OF RAINFALL...MAINLY
OVERNIGHT TONIGHT INTO THURSDAY MORNING...TO OCCUR ACROSS NORTH
LOUISIANA AND SOUTHERN ARKANSAS...WITH A SECONDARY SURGE ACROSS
PORTIONS OF EAST TEXAS AND PORTIONS OF NORTHWEST LOUISIANA.

FOR THIS FORECAST...WENT AHEAD AND CANCELLED LAKE WIND ADVISORY
AND REMOVED A NUMBER OF PARISHES FROM TORNADO WATCH NUMBER 92.
EXPECTING CONTINUED TRAINING OF HEAVY RAINFALL ACROSS PORTIONS OF
NORTHEAST LOUISIANA AND SOUTHERN ARKANSAS OVER THE NEXT SEVERAL
HOURS.

EXPECT IMPROVING CONDITIONS ON THURSDAY AS UPPER LOW SLIDES EAST.
REMAINDER OF THE LONG TERM FORECAST APPEARS DRY AS UPPER-LEVEL
RIDGE BUILDS ACROSS THE FOUR STATE REGION. OTHERWISE...UNDER THE
INFLUENCE OF THE RIDGE...EXPECT HIGH TEMPERATURES TO APPROACH THE MID
80S ON SATURDAY. /05/

AVIATION...
IFR AND MVFR FLIGHT CATEGORIES WILL BE THE NORM FOR MUCH OF THE
FORECAST PERIOD...WITH TEMPO/S FOR LIFR AS THE AXIS OF HEAVY
RAINFALL SETS UP FOR ELD AND MLU THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL MENTIONED EVERYWHERE...WITH A GRADUAL CLEARING
OF THE THUNDER FROM WEST TO EAST BEGINNING LATE IN THE FORECAST
PERIOD. /23/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  54  62  48  74  54 /  80  70  40  10  10
MLU  63  65  48  72  54 / 100 100  60  20  10
DEQ  49  61  45  69  47 /  70  60  40  20  20
TXK  51  61  47  70  53 /  80  70  40  20  20
ELD  55  60  45  71  51 / 100  90  60  20  10
TYR  47  63  50  73  53 /  40  60  20  10  10
GGG  48  64  48  75  52 /  70  60  20  10  10
LFK  50  65  47  77  51 /  60  70  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

09
Hazardous weather outlook, Mar 20, 5:29 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
529 PM CDT TUE MAR 20 2012

ARZ050-051-059>061-070>073-LAZ001>004-010-011-017-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-211200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-
RED RIVER-SABINE LA-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-
CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
529 PM CDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST
OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

A FLASH FLOOD WATCH IS IN EFFECT UNTIL EARLY WEDNESDAY EVENING.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF
EAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND
NORTHWEST LOUISIANA TONIGHT. FLASH FLOODING WILL REMAIN POSSIBLE AS
MORE STORMS REDEVELOP AND MOVE ACROSS AREAS THAT HAVE ALREADY
RECEIVED HEAVY AMOUNTS OF RAINFALL OVER THE LAST 24 HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF WEDNESDAY.
THEREFORE...THE THREAT OF FLASH FLOODING WILL CONTINUE THROUGH
WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LAZ005-006-012>014-018>022-211200-
LINCOLN-UNION LA-BIENVILLE-JACKSON-OUACHITA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-
529 PM CDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA AND NORTHWEST LOUISIANA.

.DAY ONE...TONIGHT...

A FLASH FLOOD WATCH IS IN EFFECT UNTIL EARLY WEDNESDAY EVENING.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT NORTH
CENTRAL AND NORTHWEST LOUISIANA TONIGHT. A FEW STORMS MAY BECOME
SEVERE THIS EVENING AND TONIGHT...ESPECIALLY ACROSS NORTH CENTRAL
LOUISIANA. DAMAGING WINDS WILL BE THE PRIMARY THREAT...ALTHOUGH AN
ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION...RAINFALL MAY
BE HEAVY AT TIMES AND IS EXPECTED TO CONTINUE INTO WEDNESDAY.
FLASH FLOODING WILL CONTINUE TO BE POSSIBLE AS THUNDERSTORMS ARE
EXPECTED TO CONTINUE TO DEVELOP AND MOVE ACROSS THE SAME AREAS
OVER THE NEXT SEVERAL HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF WEDNESDAY.
THEREFORE...THE THREAT OF FLASH FLOODING WILL CONTINUE UNTIL THE
RAINFALL BEGINS TO END EARLY WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

09

In the hours before

Local storm report, Mar 20, 3:03 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
303 PM CDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     5 NW CALVIN             32.01N 92.84W
03/20/2012                   WINN               LA   LAW ENFORCEMENT

            TREES DOWN ON HWY 1233 NEAR CALVIN

&&

19
Local storm report, Mar 20, 3:18 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
318 PM CDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     5 NE FARMERVILLE        32.83N 92.34W
03/20/2012                   UNION              LA   LAW ENFORCEMENT

            TREE DOWN ON A HOUSE ALONG PEACE ROAD

&&

04
Local storm report, Mar 20, 3:20 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
320 PM CDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      3 SE NATCHEZ            31.64N 93.01W
03/20/2012                   NATCHITOCHES       LA   LAW ENFORCEMENT

            WATER COVERING HWY 119 AT MULTIPLE LOCATIONS NEAR NATCHEZ

&&

19
Local storm report, Mar 20, 4:10 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
410 PM CDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     2 SE MARION             32.88N 92.22W
03/20/2012                   UNION              LA   LAW ENFORCEMENT

            TREE DOWN ON HWY 143 NEAR ROCKY BRANCH BLOCKING BOTH
            LANES.

&&

04
Local storm report, Mar 20, 5:03 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
503 PM CDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     5 ENE FLORIEN           31.48N 93.38W
03/20/2012                   SABINE             LA   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN IN MOUNT CARMEL

&&

19
Local storm report, Mar 20, 6:08 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
608 PM CDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FLASH FLOOD      5 SE NATCHEZ            31.62N 92.99W
03/20/2012                   NATCHITOCHES       LA   BROADCAST MEDIA

            HIGHWAY 119 HAS BEEN CLOSED DUE TO FLOODING.

&&

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:36 PM CDTRiver Flood WarningSHVCaddo6 days
Mar 20, 10:55 AM CDTTornado WarningSHVDe Soto, Sabine35 min
Mar 20, 11:06 AM CDTRiver Flood WarningSHVBossier, Webster32 days
Mar 20, 11:16 AM CDTRiver Flood WarningSHVBienville, Bossier, Webster12 days
Mar 20, 11:17 AM CDTRiver Flood WarningSHVLincoln, Ouachita, Union7 days
Mar 20, 11:31 AM CDTTornado WarningSHVDe Soto, Natchitoches, Sabine29 min
Mar 20, 11:35 AM CDTSevere Thunderstorm WarningSHVNatchitoches, Sabine55 min
Mar 20, 12:10 PM CDTSevere Thunderstorm WarningSHVBienville, De Soto, Natchitoches, Red River, Sabine65 min
Mar 20, 12:30 PM CDTSevere Thunderstorm WarningSHVGrant, Natchitoches, Sabine, Winn60 min
Mar 20, 12:54 PM CDTTornado WarningSHVNatchitoches, Winn36 min
Mar 20, 1:04 PM CDTSevere Thunderstorm WarningSHVBienville, Jackson, Lincoln, Natchitoches, Red River, Winn41 min
Mar 20, 1:34 PM CDTSevere Thunderstorm WarningSHVBienville, Grant, Jackson, Natchitoches, Winn56 min
Mar 20, 3:03 PM CDTFlash Flood WarningSHVGrant, Natchitoches, Winn6 hr

Nearby

Flash Flood Warnings in Louisiana, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.